Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 20, 2013, 4:05 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2013, 4:05 PM MDT (22:05 UTC)
- Expired
- Jul 20, 2013, 5:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Custer County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 64 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:10 PM MDT | HAIL 1 | 4 Ne Downtown Custer, SD | |
| Jul 20, 4:40 PM MDT | HAIL 1 | 4 Ne Downtown Custer, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
067
WUUS53 KUNR 202205
SVRUNR
SDC033-103-202300-
/O.NEW.KUNR.SV.W.0252.130720T2205Z-130720T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
WEST CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
* UNTIL 500 PM MDT
* AT 401 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOWNTOWN
CUSTER...MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
SYLVAN LAKE...HARNEY PEAK...STOCKADE LAKE...BLUE BELL...CENTER
LAKE...MOUNT RUSHMORE...CUSTER PARK GAME LODGE AND KEYSTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4394 10343 4370 10335 4370 10366 4387 10371
TIME...MOT...LOC 2205Z 263DEG 5KT 4380 10360
HAIL...1.50IN
WIND...<50MPH
$$
JC1 follow-up statement
335 WWUS53 KUNR 202249 RRA SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 449 PM MDT SAT JUL 20 2013 SDC033-103-202259- /O.CAN.KUNR.SV.W.0252.000000T0000Z-130720T2300Z/ PENNINGTON SD-CUSTER SD- 449 PM MDT SAT JUL 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER AND WEST CENTRAL PENNINGTON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4394 10343 4370 10335 4370 10366 4387 10371 TIME...MOT...LOC 2249Z 263DEG 5KT 4381 10352 $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:52 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 1:52 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 152 PM MDT SAT JUL 20 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 152 PM MDT SAT JUL 20 2013 FLATTENED CONUS RIDGE WILL SUPPORT WNW FLOW THROUGH THE PERIOD WITH SUBTLE WEAK IMPULSES. LL MOISTURE PLUME WILL WAVER ACROSS THE REGION WITH EACH IMPULSE...SUPPORTING PERIODIC CHANCES FOR THUNDERSTORMS COUPLED WITH DIURNAL HEATING. THE NEXT IN A SERIES OF IMPULSES WILL ADVECT THROUGH THE AREA THIS AFTERNOON AND EVENING AND WILL SUPPORT THUNDERSTORMS OVER MOST OF THE FA...MAINLY SD. BEST COVERAGE OF THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING GIVEN IMPULSE TIMING AND DIURNAL EFFECTS. ANOTHER WAVE WILL TRAVERSE THE REGION SUNDAY...ALTHOUGH THE BULK OF LSA AND HEIGHT/FLOW EFFECTS WILL REMAIN ACROSS ND. HOWEVER...LINGERING LL MOISTURE WILL BE MORE THAN SUFFICIENT TO SUPPORT CONVECTION...ESP OVER THE BH. LATE THIS AFTERNOON THROUGH TONIGHT...A LL INVERTED TROUGH WILL SLOWLY PROGRESS EAST THROUGH THE EVENING...BEING SUPPORT A BY A PASSING IMPULSE. SCT THUNDERSTORMS WILL BE FOUND ALONG AND EAST OF THE TROUGH...AND ESP THE BH AND ADJACENT PLAINS. STRONG DEEP LAYER SHEAR OF 45 TO 55 KNOTS COUPLED WITH FORECAST ML CAPE OF 1500-2000 J/KG WILL LIKELY SUPPORT A FEW SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS THROUGH EVENING...TRENDING SOUTH WITH TIME. PW VALUES WILL ALSO REMAIN QUITE HIGH FOR THE AREA AROUND 1.5 INCHES...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN WITH SOME STORMS. HAVE ADJUSTED POPS AND WX FOR THIS. SUNDAY...REFLECTED SOUTHERLY FLOW OFF THE SFC PER THE NEXT ADVANCING IMPULSE MAY SUPPORT A MORNING THREAT ELEVATED CONVECTION ACROSS FAR SW SD...IN THE RECYCLING LL MOISTURE PLUME. HOWEVER...BETTER CHANCES WILL ARRIVE IN THE AFTERNOON...MAINLY ACROSS FAR SW PORTIONS OF THE FA. BEST CHANCES FOR CONVECTION WILL RESIDE THERE AND INTO THE BH GIVEN DIURNAL HEATING IN THE MOISTURE BUBBLE. HOWEVER...THE ADVANCING ND IMPULSE AND ITS ASSOCIATED HEIGHT/FLOW EFFECTS WILL ADD LITTLE TO NO SUPPORT TO THE EXPECTED SW FA CONVECTION...WITH WEAK SHEAR SUPPORTING A LIKELY PULSE ENV. DAMAGING WINDS WOULD BE THE MAIN THREAT WITH ANY STORM THERE. HOWEVER...IF ENOUGH MOISTURE DOES ADVECT NORTH INTO NW SD...AN ISOLD TS MAY BE POSSIBLE WHICH COULD BE BORDERLINE SEVERE/SEVERE ALONG THE SFC TROUGH. THIS WILL NEED TO BE WATCHED. FAIRLY WARM CONDITIONS WILL CONTINUE WITH LOWS GENERALLY IN THE 60S AND HIGHS IN THE 80S AND LOW 90S. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 152 PM MDT SAT JUL 20 2013 UPPER LEVEL RIDGE OVER THE WRN CONUS WILL KEEP NWRLY FLOW OVER OUR AREA THROUGH MUCH OF THE EXTENDED. A VARIETY OF SHORT WAVES SLIDING THROUGH WILL BRING A DAILY CHANCE FOR THUNDERSTORMS TO MANY PARTS OF THE AREA. NEAR AVERAGE TEMPS ARE EXPECTED. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON ISSUED AT 152 PM MDT SAT JUL 20 2013 SCT TSRA WILL BE POSSIBLE THIS AFT/TONIGHT OVER THE BLKHLS INTO WRN/CNTRL SD. SOME STORMS MAY BECOME SEVERE...PARTICULARLY OVER SWRN/S CNTRL SD. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...77 AVIATION...77
Hazardous weather outlook, Jul 20, 2:57 AM MDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 257 AM MDT SAT JUL 20 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 257 AM MDT (357 AM CDT) SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS...ARE POSSIBLE OVER AND NEAR THE BLACK HILLS AND OVER PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA... MAINLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY WILL BE OVER SOUTHWESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jul 20, 3:41 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 3 WSW DOWNTOWN RAPID CI 44.06N 103.28W
07/20/2013 E1.00 INCH PENNINGTON SD CO-OP OBSERVER
LASTED 326 PM TO 336 PM
&&
UNRLocal storm report, Jul 20, 3:43 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
07/20/2013 M1.00 INCH PENNINGTON SD NWS OFFICE
&&
MELocal storm report, Jul 20, 3:50 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 N DOWNTOWN RAPID CITY 44.11N 103.23W
07/20/2013 E2.00 INCH PENNINGTON SD TRAINED SPOTTER
CRACKED WINDOW AT RESIDENCE.
&&
UNRLocal storm report, Jul 20, 3:52 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
07/20/2013 M1.75 INCH PENNINGTON SD NWS OFFICE
&&
MELocal storm report, Jul 20, 3:57 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
07/20/2013 M1.75 INCH PENNINGTON SD NWS OFFICE
&&
KCLARKLocal storm report, Jul 20, 4:00 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BOX ELDER 44.12N 103.07W
07/20/2013 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:44 PM MDT | Special Weather Statement | UNR | Butte, Lawrence | 61 min |
| Jul 19, 9:54 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 66 min |
| Jul 19, 10:10 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 65 min |
| Jul 19, 11:16 PM MDT | Special Weather Statement | UNR | Perkins | 59 min |
| Jul 20, 4:55 AM MDT | Special Weather Statement | UNR | Lawrence | 35 min |
| Jul 20, 1:23 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jul 20, 1:26 PM MDT | Special Weather Statement | UNR | Custer | 49 min |
| Jul 20, 1:34 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 71 min |
| Jul 20, 2:19 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 56 min |
| Jul 20, 3:20 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 55 min |
| Jul 20, 3:33 PM MDT | Special Weather Statement | UNR | Butte | 42 min |
| Jul 20, 3:49 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 71 min |
| Jul 20, 3:50 PM MDT | Severe Thunderstorm Warning | UNR | 55 min | |
| Jul 20, 3:55 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 65 min |
| Jul 20, 4:04 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Meade | 56 min |
| Jul 20, 4:05 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 55 min |
| Jul 20, 4:31 PM MDT | Special Weather Statement | UNR | Lawrence | 44 min |
| Jul 20, 4:31 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 59 min |
| Jul 20, 4:43 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 62 min |
| Jul 20, 4:45 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 60 min |
| Jul 20, 4:55 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 65 min |
| Jul 20, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 64 min |
| Jul 20, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 54 min |
| Jul 20, 5:24 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 81 min |
| Jul 20, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 60 min |
| Jul 20, 5:37 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 53 min |
| Jul 20, 5:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.